Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Paducah, KY

May 9, 2016Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2016, 8:19 PM CDT for Ripley County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 8:19 PM CDT (01:19 UTC)
Expired
May 9, 2016, 9:00 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 172 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 8:16 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.1
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS53 KPAH 100119
SVRPAH
MOC181-100200-
/O.NEW.KPAH.SV.W.0056.160510T0119Z-160510T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 900 PM CDT

* AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATEWOOD...OR
  18 MILES WEST OF DONIPHAN...MOVING NORTHEAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. THIS STORM
           PRODUCED 60-80 MPH WINDS IN FULTON COUNTY ARKANSAS IN THE
           PAST HOUR.

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  DONIPHAN...FAIRDEALING...OXLY...BUDAPEST...GATEWOOD...HANDY AND BRIAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 9112 3681 9064 3679 9063 3668 9063
      3668 9059 3664 9059 3650 9078 3650 9113
TIME...MOT...LOC 0118Z 240DEG 49KT 3654 9114 

HAIL...0.75IN
WIND...70MPH
 
$$

PS
3 follow-up statements
779 
WWUS53 KPAH 100130
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT MON MAY 9 2016

MOC181-100200-
/O.CON.KPAH.SV.W.0056.000000T0000Z-160510T0200Z/
RIPLEY MO-
830 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RIPLEY COUNTY...

AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATEWOOD...OR 8
MILES WEST OF DONIPHAN...MOVING NORTHEAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
DONIPHAN...FAIRDEALING...OXLY...BUDAPEST...GATEWOOD...HANDY AND BRIAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 9112 3681 9064 3679 9063 3668 9063
      3668 9059 3664 9059 3650 9078 3650 9107
TIME...MOT...LOC 0130Z 242DEG 46KT 3659 9098 

HAIL...0.75IN
WIND...70MPH
 
$$

PS
267 
WWUS53 KPAH 100139
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CDT MON MAY 9 2016

MOC181-100200-
/O.CON.KPAH.SV.W.0056.000000T0000Z-160510T0200Z/
RIPLEY MO-
839 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RIPLEY COUNTY...

AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DONIPHAN...
MOVING NORTHEAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. NO REPORTS HAVE BEEN RECEIVED FROM RIPLEY
         COUNTY YET.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
DONIPHAN...OXLY...FAIRDEALING...BUDAPEST AND BRIAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3681 9103 3681 9064 3679 9063 3668 9063
      3668 9059 3664 9059 3650 9078 3650 9100
TIME...MOT...LOC 0138Z 240DEG 49KT 3665 9086 

HAIL...0.75IN
WIND...70MPH
 
$$

PS
274 
WWUS53 KPAH 100150
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT MON MAY 9 2016

MOC181-100200-
/O.CON.KPAH.SV.W.0056.000000T0000Z-160510T0200Z/
RIPLEY MO-
850 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN RIPLEY COUNTY...

AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUDAPEST...OR 8
MILES NORTHEAST OF DONIPHAN...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DONIPHAN...OXLY...FAIRDEALING AND BUDAPEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3681 9091 3681 9064 3679 9063 3668 9063
      3668 9059 3664 9059 3650 9078
TIME...MOT...LOC 0150Z 241DEG 44KT 3670 9072 

HAIL...0.75IN
WIND...60MPH
 
$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:20 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 9, 6:20 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CDT MON MAY 9 2016

.UPDATE...
Issued at 620 PM CDT Mon May 9 2016

Updated for 00Z aviation forecast discussion,.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 305 PM CDT Mon May 9 2016

Southerly winds through the short term period will bring an ever
more humid air mass across the region. This will help to fuel
periods of convection as a series of upper-level disturbances move
through the region. There currently are 3 periods of concern for
strong to severe thunderstorms. The first will be tonight, the
second will be Tuesday afternoon/evening, and the third will be
Wednesday night.

A weak disturbance that is currently pushing some light rain through
western portions of southeast Missouri will lift northeast with
showers skirting along the northwest periphery of the area this
afternoon. A lack of destabilization today should prevent any
thunderstorms with this activity.

A stronger upper-level disturbance will push northeast into the
area tonight. This disturbance will likely touch off strong to
severe thunderstorms over Arkansas later this afternoon, and
these storms should eventually attempt to push into at least
southeast Missouri. Given the lack of destabilization over our
area, we would expect these storms to be weakening and pose mainly
a locally heavy rain/lightning threat. However, it is likely that
these storms will be organized into one or more linear clusters,
which may maintain a damaging wind threat into our region. Figure
the severe threat will be confined to southeast Missouri and
southern Illinois this evening. Widespread showers and
thunderstorms are expected to push eastward through the entire
region overnight, but Tuesday should start out dry for much of the
region.

By midday Tuesday, a much stronger upper-level trough will be
moving eastward just to the north of the region, resulting in
strong westerly flow aloft over the four state area. This should
prime the environment for our best shot of severe weather through
the afternoon. However, as was the case today, destabilization may
be difficult to achieve, so this is by no measure a slam dunk
severe weather event. Think that SPC's Slight Risk looks good for
Day 2.

After Tuesday's system pushes east of the area, we should dry out
for much of Tuesday night and possibly Wednesday, as short-wave
ridging passes through the region. The base of a larger-scale
trough is forecast to push into the region Wednesday night, and
severe weather is likely to our west/northwest during the day. The
flow aloft over our region is quite weak through Wednesday
evening, so we could see a strong to severe storm/cluster try to
maintain strength into southeast Missouri and southern Illinois
in the evening, but this activity would generally be weakening as
it moves deeper into the area.

.LONG TERM...(Thursday through Sunday)
Issued at 331 PM CDT Mon May 9 2016

The medium range models and their ensemble means were in reasonable
agreement in depictions of the mid/upper pattern over the CONUS.

The extended period will start out with waning probabilities of
showers and tstms Thursday and Thursday night as a cold front,
driven by northern stream shortwave energy, sweeps through the PAH
forecast area. The pcpn will be replaced by high pressure at the
surface Friday as the mid/upper flow switches to a more
northwesterly direction. In this west northwesterly flow aloft, a
reinforcing surge of cool air is expected to arrive in our region
early Saturday, with most of the measurable rainfall occurring
Friday night. There could be a sprinkle or two Saturday morning if
there's any deeper moisture left, along with cooler than average
temperatures.

For the latter half of the weekend, a baroclinic zone (and focus for
shower and tstm development) is progged to set up in or near the PAH
forecast area, between high surface pressure to the north and low
surface pressure developing in the southern Plains. Though the
smaller details of the deterministic models are more murky at this
time frame, it appears that shower and tstm chances will be fairly
decent across our region Sunday through Monday, as indicated by the
initialization blend. Warm advection should help boost temperatures
back to near seasonable by Monday (Day 7).

&&

.AVIATION...
Issued at 620 PM CDT Mon May 9 2016

Lots of mid clouds over the area today along with scattered
rain showers this afternoon. Some MVFR ceilings will gradually
spread east across southeast MO this evening and the rest of the
region tonight. There is some evidence for IFR ceilings as well
with time. The convective forecast continues to be seriously
muddled due to a lack of instability. The forecasts represent our
best guess at this time, but confidence is not great.

Another potential round convection is expected to develop over the
region by midday Tuesday and move east through the entire area
through the afternoon. For now, tried to highlight best chance for
storms early on this evening, but left VCSH or VCTS for the
remainder of the forecast. There will be dry periods however.
Winds will remain southerly and gusty at times.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 9, 3:47 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT MON MAY 9 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL PUSH NORTHEAST INTO AND THROUGH THE FOUR STATE
REGION FROM MID-EVENING THROUGH THE OVERNIGHT HOURS. A FEW STORMS
MAY PRODUCE DAMAGING WINDS MAINLY OVER SOUTHEAST MISSOURI AND WEST
KENTUCKY. OTHERWISE...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL
BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE REGION AROUND MIDDAY TUESDAY AND THEN PUSH EASTWARD THROUGH
ENTIRE REGION IN THE AFTERNOON. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY
RAINFALL AND LIGHTNING. THE AMOUNT OF INSTABILITY THAT CAN DEVELOP
DURING THE DAY IS IN QUESTION AND WILL BE THE LIMITING FACTOR FOR
SEVERE WEATHER TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY...BUT SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS
ARE FORECAST TO PUSH THROUGH THE ENTIRE AREA WEDNESDAY NIGHT. A
FEW STRONG TO SEVERE STORMS MAY REACH SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS WEDNESDAY EVENING BEFORE WEAKENING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OFF AND ON FROM
THURSDAY THROUGH SUNDAY. ANY THUNDERSTORMS IN THIS PERIOD WILL
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
EVENING AND OVERNIGHT...AND AGAIN TUESDAY AFTERNOON AND EVENING.

DRS/DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:45 PM CDTSevere Thunderstorm WarningPAHButler, Ripley45 min
May 9, 8:55 PM CDTSevere Thunderstorm WarningPAHCarter, Wayne50 min
May 9, 9:27 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, New Madrid, Stoddard, Wayne48 min
May 9, 9:54 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott51 min
May 9, 10:11 PM CDTSpecial Weather StatementPAHCape Girardeau49 min
May 9, 10:23 PM CDTSevere Thunderstorm WarningPAHMississippi37 min
May 10, 12:00 AM CDTAreal Flood AdvisoryPAHCarter3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.